Alert archive / Ohio / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 58, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Jun 17, 2014, 6:57 PM EDT for Ashtabula County, Ohio; Erie County, Pennsylvania. It was in force for 63 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2014, 6:57 PM EDT (22:57 UTC)
- Expired
- Jun 17, 2014, 8:00 PM EDT
- In force
- 63 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
Counties Ashtabula County, OH, Erie County, PA
The radar
The Cleveland radar (KCLE), 135 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 7:43 PM EDT | HAIL 1 | Cranesville, PA | |
| Jun 17, 7:45 PM EDT | HAIL 1.75 | Albion, PA | |
| Jun 17, 7:45 PM EDT | HAIL 1.75 | Ashtabula, OH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 6:51 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 11.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 843 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 994 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
985
WUUS51 KCLE 172257
SVRCLE
OHC007-PAC049-180000-
/O.NEW.KCLE.SV.W.0058.140617T2257Z-140618T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
657 PM EDT TUE JUN 17 2014
THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN ASHTABULA COUNTY IN NORTHEAST OHIO
WESTERN ERIE COUNTY IN NORTHWEST PENNSYLVANIA
* UNTIL 800 PM EDT
* AT 655 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
WEST OF ASHTABULA...AND MOVING EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
ASHTABULA...
ERIE...
NORTH KINGSVILLE...
CONNEAUT...
ALBION...
GIRARD...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4185 7997 4185 8051 4179 8052 4174 8100
4187 8100 4188 8091 4192 8080 4193 8072
4202 8041 4210 8019 4217 8012 4218 8007
4216 8006 4218 8001
TIME...MOT...LOC 2257Z 266DEG 35KT 4193 8092
$$
KING1 follow-up statement
259
WWUS51 KCLE 172329
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
729 PM EDT TUE JUN 17 2014
OHC007-PAC049-180000-
/O.CON.KCLE.SV.W.0058.000000T0000Z-140618T0000Z/
ASHTABULA OH-ERIE PA-
729 PM EDT TUE JUN 17 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR NORTHERN ASHTABULA COUNTY IN NORTHEAST OHIO...AND WESTERN ERIE
COUNTY IN NORTHWEST PENNSYLVANIA...
AT 724 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR CONNEAUT...OR 12 MILES EAST OF ASHTABULA...MOVING EAST
AT 40 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED NEAR
GENEVA-ON-THE-LAKE AND IS CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH.
* LOCATIONS IMPACTED INCLUDE...
WATERFORD...GIRARD...ERIE...EDINBORO...ALBION...NORTH KINGSVILLE...
GENEVA...CONNEAUT AND ASHTABULA
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE ARE DANGEROUS STORMS. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
WEDNESDAY MORNING FOR NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.
&&
LAT...LON 4185 7997 4185 8051 4179 8052 4174 8100
4187 8100 4188 8091 4192 8080 4193 8072
4202 8041 4210 8019 4217 8012 4218 8007
4216 8006 4218 8001
TIME...MOT...LOC 2328Z 273DEG 40KT 4186 8051
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:11 PM EDT, 3 hours 46 minutes earlier.
Area forecast discussion, Jun 17, 3:11 PM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 311 PM EDT TUE JUN 17 2014 .SYNOPSIS... A FRONTAL BOUNDARY NEAR LAKE ERIE WILL WAVER BACK AND FORTH ACROSS THE FORECAST AREA THROUGH THE WEEKEND BEFORE THE FRONT FINALLY MOVES OFF TO THE SOUTHEAST BY MONDAY. && .NEAR TERM /UNTIL 6 AM WEDNESDAY/... THE CONVECTION THRU THIS EVENING SHOULD SETTLE DOWN ONCE THE SUN SETS AND THE AIRMASS COOLS SOME AND STABILIZES. THE NEXT WAVE OF LOW PRESSURE RIDES ALONG THE FRONT NORTH OF THE AREA TONIGHT HELPING TO START PUSHING THE FRONT SOUTH TOWARD LAKE ERIE. THE AIRMASS WILL REMAIN QUITE UNSTABLE OVERNIGHT. CONVECTION ALONG THE FRONT AIDED BY WEAK UPPER ENERGY WILL SAG SOUTH AND SHOULD START TO AFFECT AT LEAST THE NORTHERN PART OF THE AREA. SOME OF THE STORMS COULD BE SEVERE WITH DAMAGING WINDS. && .SHORT TERM /6 AM WEDNESDAY THROUGH FRIDAY NIGHT/... THE MODELS DIFFER ON WHETHER THERE WILL BE A LULL IN CONVECTION DURING WED MORNING INTO EARLY AFTERNOON AFTER THE EARLY WAVE OF ENERGY MOVES OFF TO THE EAST. WILL SHOW SOME DECREASE IN POPS FOR A WHILE THEN RAMP THE POPS BACK UP AS DAYTIME HEATING CAUSES THE AIRMASS TO BECOME EVEN MORE UNSTABLE. WITH THE COLD FRONT SLOWLY SAGGING WELL DOWN THRU THE CWA BEFORE STALLING BY THU EVE WILL KEEP THE POPS AT LEAST IN THE HIGH CHANCE CATEGORY UNTIL SOME DRIER AIR STARTS TO PUNCH INTO THE NE BY LATE THU. GOOD INSTABILITY AND SOME SHEAR SHOULD CONTINUE TO SUPPORT THE POSSIBILITY OF SOME SEVERE STORMS. THE UPPER ENERGY GETS STRETCHED OVER THE AREA THU NIGHT INTO EARLY FRI LESSENING THE OVERALL CHANCE FOR TSRA. THE DRIER AIR IN THE NE SHOULD KEEP THE THREAT FOR TSRA IN MAINLY THE SW HALF OF THE AREA. WEAK UPPER RIDGING FLATTENS LATER FRI AND FRI NIGHT WHILE THE FRONT LIFTS BACK NE. WILL SHIFT THE CHANCE FOR PRECIP BACK NE WITH THE SHIFTING FOCUS. WELL ABOVE NORMAL TEMPS WED WILL MODERATE BACK CLOSE TO NORMAL FOR THU THRU FRI AS THE FRONT AND CLOUDS SETTLE BACK OVER THE AREA. && .LONG TERM /SATURDAY THROUGH TUESDAY/... THE RIDGE ALOFT IS PROGGED TO FLATTEN AND BECOME NORTHWEST BY THE WEEKEND. THE UPPER LOW FROM THE ROCKIES IS PROGGED TO SLOWLY DROP INTO THE DEVELOPING TROUGH ACROSS THE GREAT LAKES EARLY NEXT WEEK. THE MODELS HAVE BEEN INCONSISTENT ON THE MOVEMENT AND STRENGTH OF THE APPROACHING UPPER LOW. A WEAKENING COLD FRONT MAY FINALLY FLUSH OUT THE STATIONARY BOUNDARY ON SATURDAY. THERE IS SOME INDICATION THAT THE FRONT MAY GET THROUGH EARLY IN THE DAY. NOT ENOUGH CONFIDENCE IN THE TIMING YET TO PROMISE A DRY DAY. A SERIES OF WEAK COLD FRONTS OR TROUGHS ARE LIKELY EARLY NEXT WEEK AS THE FLOW ALOFT BECOMES NORTHWEST AND THE TROUGH DEEPENS. IT MAY TAKE UNTIL TUESDAY OR WEDNESDAY NEXT WEEK FOR THE SURFACE HIGH TO BUILD DOWN AND PUSH A DRIER AND STABLE AIR MASS AT WHICH POINT WE COULD FINALLY TAKE THE CHANCE OF SHOWERS/STORMS OUT OF THE FORECAST. THE CONVECTION WILL LIKELY BECOME MORE DIURNAL...MAINLY AFTERNOON AND EVENING. TEMPERATURES GO FROM A FEW DEGREES ABOVE NORMAL ON SATURDAY TO NEAR NORMAL EARLY NEXT WEEK. DEWPOINTS SHOULD DROP BACK TO NEAR NORMAL SO NOT AS HUMID. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... NOT A LOT OF CONFIDENCE ON THE TIMING AND STRENGTH OF THE THUNDERSTORMS WHICH MAY DEVELOP OVER THE NEXT 24 HOURS. CAPPED OUT THERE AT THE MOMENT BUT THERE IS A CHANCE FOR DEVELOPMENT ALONG THE OLD OUTFLOW BOUNDARY ACROSS SE LOWER MICHIGAN AND NW OHIO AS WELL AS INLAND NW PA. ONCE THE NEW ACTIVITY GETS GOING IT COULD SPREAD SOUTHEAST QUICKLY. WILL MENTION VICINITY IN MOST OF THE TAF FORECASTS LATE THIS AFTERNOON/EARLY EVENING. A LARGER CLUSTER OF THUNDERSTORMS IS LIKELY ACROSS THE UPPER MIDWEST AND THIS ACTIVITY COULD REACH THE LAKE ERIE AREA EARLY WED MORNING. .OUTLOOK...NON VFR LIKELY AT TIMES WEDNESDAY NIGHT THROUGH SUNDAY IN SHOWERS AND THUNDERSTORMS AS WELL AS MORNING FOG/MIST. && .MARINE... THE SOUTH WIND/WAVES ON LAKE ERIE WERE HEADING TOWARD THE CANADIAN SIDE OF THE LAKE. SHOWERS AND THUNDERSTORMS WILL BECOME MORE LIKELY AS TIME GOES ON...ESPECIALLY LATER TONIGHT AND WEDNESDAY. MARINERS WILL HAVE TO BE ALERT FOR THE CHANCE OF THUNDERSTORMS WITH STRONG WINDS. THE GRADIENT WILL BE LIGHTER ON WEDNESDAY AND LOCAL LAKE BREEZES ARE POSSIBLE. A WEAK COLD FRONT WILL DROP ACROSS THE LAKE BY WEDNESDAY NIGHT AND THE FLOW WILL LIKELY COME AROUND FROM THE NORTHEAST ON THURSDAY. BY FRIDAY THE FRONT WILL LIKELY HEAD BACK NORTH AND WINDS MAY COME BACK AROUND FROM THE SOUTH ALTHOUGH NOT A LOT OF CONFIDENCE IN THE FORECAST POSITION OF THE FRONT LATER IN THE WEEK SO NOT A LOT OF CONFIDENCE IN THE WIND DIRECTION FORECAST. WIND SPEEDS SHOULD GENERALLY REMAIN LIGHT BUT THERE IS STILL THE RISK OF THUNDERSTORMS. THE FLOW SHOULD COME AROUND MORE FROM THE WEST BY THIS WEEKEND AS ANOTHER WEAK COLD FRONT CROSSES THE LAKE AND THERE WILL STILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...ADAMS NEAR TERM...ADAMS SHORT TERM...ADAMS LONG TERM...KOSARIK AVIATION...KOSARIK MARINE...KOSARIK
Hazardous weather outlook, Jun 17, 5:41 AM EDT, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 541 AM EDT TUE JUN 17 2014 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-180945- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 541 AM EDT TUE JUN 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO MOVE ALONG A FRONTAL BOUNDARY ACROSS THE FORECAST AREA TONIGHT. SOME OF THE STORMS MAY BE STRONG TO SEVERE. THE GREATEST THREAT IS DAMAGING WINDS OR LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN LATE WEDNESDAY. AGAIN THE GREATEST THREAT IS FROM DAMAGING WINDS OR LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jun 17, 6:38 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 638 PM EDT TUE JUN 17 2014 OHZ012-014-089-PAZ001>003-172345- LAKE-ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE- SOUTHERN ERIE-CRAWFORD PA- INCLUDING THE CITIES OF...MENTOR...JEFFERSON...ASHTABULA...ERIE... EDINBORO...MEADVILLE 638 PM EDT TUE JUN 17 2014 STRONG THUNDERSTORMS OVER LAKE ERIE WILL CONTINUE TO MOVE EAST SOUTHEAST ONTO LAND THIS EVENING. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 45 MPH AND SMALL HAIL. LOCALLY HEAVY RAINFALL WILL ALSO ACCOMPANY THE THUNDERSTORMS AND COULD LEAD TO LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. THERE IS A POSSIBILITY SOME OF THE THUNDERSTORMS WILL INTENSIFY AND BECOME SEVERE. CHECK OUR WEBSITE OR NOAA WEATHER RADIO FOR THE LATEST WATCHES AND WARNINGS. SCHEPEL
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:53 PM EDT | Areal Flood Warning | CLE | Mahoning | 6 hr |
| Jun 16, 8:56 PM EDT | Areal Flood Warning | CLE | Stark | 6 hr |
| Jun 16, 9:33 PM EDT | River Flood Warning | CLE | Stark | 15 hr |
| Jun 17, 5:58 PM EDT | Special Marine Warning | CLE | 2 hr | |
| Jun 17, 7:58 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula | 62 min |
| Jun 17, 7:26 PM EDT | Severe Thunderstorm Warning | CLE | Crawford, Erie | 64 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2014Severe Thunderstorm Warnings in Pennsylvania, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.